Display Settings:

Format

Send to:

Choose Destination
See comment in PubMed Commons below
Clin Exp Optom. 2002 Mar;85(2):61-75.

What causes steroid cataracts? A review of steroid-induced posterior subcapsular cataracts.

Author information

  • 1National Vision Research Institute of Australia, 386 Cardigan Street, Carlton, VIC, 3053, Australia.

Abstract

Prolonged use of glucocorticoids is a significant risk factor for the development of posterior subcapsular cataract. This places restrictions on the use of glucocorticoids in the treatment of systemic and/or ocular inflammatory conditions as well as in organ transplantation. The mechanisms responsible for the opacification are unknown and no effective treatment, other than surgical removal of the lens, is available. Difficulties in establishing suitable in vivo or in vitro models have limited research in this area. Nevertheless, several mechanisms, based on observations with other types of cataracts, have been proposed. In this review, these mechanisms are evaluated in light of the evidence available. A novel mechanism is also proposed, in which steroids do not directly act on the lens but rather affect the balance of ocular cytokines and growth factors.

PMID:
11952401
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Loading ...
    Write to the Help Desk